Kentucky, 2018

Hail in Kentucky, January 22, 2018

January 22, 2018 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of an approaching cold front. The storms moved east across the area through the evening hours, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed ahead of an approaching cold front. The storms moved east across the area through the evening hours, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 22, 7:03 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 22, 7:03 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
703 PM EST Mon Jan 22 2018

.SYNOPSIS...
A cold front will sweep through the Ohio Valley this evening bringing
showers and a chance of thunder. Colder air will filter back
into the region tonight and Tuesday. A chance of rain and snow
showers will be observed Tuesday as an upper low tracks through
the Great Lakes. High pressure will then bring dry conditions
through the end of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Deep mid level low centered near Kansas City to lift nne into
the mid MS VLY this evening. Associated sfc low will become
vertically stacked with cold front pushing east across ILN/s FA
this evening. Band of pre-frontal showers associated with axis
of forcing from low level jet will continue to push east across
the area this afternoon into the evening. Have timed this band
of showers with a period of categorical pops.

Convection starting to develop along the front over Illinois.
Models solutions continue to show marginal boundary layer
instability early this evening over the sw FA, so have
continued a slight chance of thunder for a few hours.

Dry slot to work into the area late this evening with wrap
around pcpn associated with mid/upper level low moving into the
northwest late. CAA will develop in the wake of the front with
lows ranging from the upper 30s northwest to the lower 40s
southeast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
On Tuesday the closed mid/upper low will track east through the
Great Lakes. Southwest to west winds of 15 to 25 mph with gusts
to 35 mph will usher colder air into the region Tuesday. Expect
nearly steady temperatures in this CAA pattern.

Lift from the low and steepening low level lapse rates will lead
to scattered showers Tuesday into Tuesday night. Most areas will
see rain initially then changing to snow from nw to se through
the day into the evening. Little snow accumulation is expect
prior to ending Tuesday night. Temperatures to drop to lows
in the mid to upper 20s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Behind the low pressure system exiting the area on Tuesday, the
coldest air aloft will be moving through the area on Wednesday. This
sets up Wednesday as the coolest day of the week, especially as
surface winds will remain westerly -- neutrally-advecting at best.
While the overall pattern will be gradually switching away from
troughing and toward ridging, the 500mb flow will remain wavy, and
there are expected to be one or two waves moving through the Ohio
Valley and southern Great Lakes in the Wednesday-to-Thursday time
frame. At the very least, this may lead to some periods of increased
cloud cover (another factor to keep temperatures down on Wednesday)
along with the possibility of some light precipitation. Based on the
06Z/12Z model runs there does not seem to be enough consistency in
the placement of the forcing to add any PoPs to the forecast yet (a
jet-induced stripe of weak ascent previously depicted for Wednesday
has almost disappeared from the current runs).

Broad surface high pressure will move east into the area from
Wednesday night into Thursday, though it will be centered south of
the ILN CWA. By Thursday morning, ridging over the Mississippi
Valley will become more prominent, and increasing significantly by
Thursday night into Friday. This will bring dry conditions and
gradually warming temperatures through Thursday and Friday,
remaining warm going into Saturday. In fact, the continual southerly
flow will likely keep temperatures from falling much (if at all) on
Friday night.

Behind the departing surface high, and with troughing developing
over the plains, moist flow from the Gulf is expected to move into
the Ohio Valley again over the weekend. This very basic statement is
about the only thing still in good agreement for the weekend
forecast -- 00Z and 12Z operational GFS/ECMWF runs have eschewed
consistency in favor of drifting further apart in their timing and
amplitude depictions of the weather features through this period. In
particular, it is the depth and speed of the upstream trough that
seems to be a source of inconsistency regarding upcoming
precipitation timing. The 12Z operational GFS is very fast and
progressive with the trough, while the 12Z operational ECMWF is
slower and stronger, with greater amplitude. This manifests in a
roughly 24-hour difference in the timing of the greatest chances for
precipitation. The 12Z GFS timing is a little more consistent with
its own past runs, while the 12Z ECMWF timing is much slower than
its 00Z cycle. However, it is definitely worth noting that several
GFS ensemble members do not support the operational run, instead
supporting the slower ECMWF solution. This all works to provide low
confidence in how exactly the scenario will play out, though rain
appears certain to occur at some point. Until timing gets into
better agreement, PoPs will be capped at 50 percent. Conditions
ahead of the trough will likely remain warmer than normal, but
should cool down as an associated cold front moves through at some
point in the period. Eventually, temperatures will probably end up
close to the climatological normal by Monday, with drier conditions
favored behind the front.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Vigorous low pressure at the surface and aloft will push east
into the Great Lakes tonight. An attendant cold front will move
east across the terminals between 04Z and 06Z. Along and ahead
of the front, showers, with the possibility of a thunderstorm,
can be expected. Mainly MVFR conditions should occur with this
activity.

Behind the front, models continue to still advertise a period of
VFR conditions. Then, CAA stratocumulus clouds will move in late
along with ceilings dropping back into the MVFR category. Winds
will pick up as well from the fairly strong CAA and tightening
pressure gradient. An embedded disturbance rotating around the
upper level low will bring a chance of showers late as well,
with the highest chance expected toward the KDAY terminal.

On Tuesday, upper level low will continue to rotate
east/northeast across the eastern Great Lakes. Blustery
conditions will continue with west/southwest winds gusting in
the upper 20 to the lower 30 knots. Some scattered showers will
continue in the CAA/shallow instability airmass. A little snow
may mix in, especially near KDAY.  Ceilings will remain MVFR.

For Tuesday night, upper level low will move farther away across
New England/southeast Canada. MVFR ceilings will linger, but
winds will gradually diminish during the overnight hours.

OUTLOOK...MVFR ceilings likely to linger into Wednesday. MVFR
ceilings and visibilities possible Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...Hickman
Hazardous weather outlook, Jan 22, 7:35 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
735 PM EST Mon Jan 22 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-231200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
735 PM EST Mon Jan 22 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 22, 7:31 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
731 PM EST MON JAN 22 2018

INZ073>075-080-230100-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-
731 PM EST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN RIPLEY...
DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES UNTIL 800 PM EST...

At 731 PM EST, radar indicated a strong thunderstorm 10 miles south
of Versailles, moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Lawrenceburg, Greendale, Aurora, Hidden Valley, Versailles, Milan,
Dillsboro, Moores Hill, Guilford, Wilmington, Pleasant, Manchester,
Sunman, Rexville, Cold Springs, Penntown, Avonburg, Farmers Retreat,
Friendship and Mount Sinai.

This includes I-74 in Indiana near mile marker 156.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3929 8509 3914 8482 3913 8482 3879 8520
      3891 8520 3891 8537
TIME...MOT...LOC 0031Z 215DEG 43KT 3891 8526

KC
Special weather statement, Jan 22, 7:57 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wilmington OH
757 PM EST MON JAN 22 2018

INZ073>075-080-KYZ089-230130-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Carroll KY-
757 PM EST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN RIPLEY...
SOUTHWESTERN DEARBORN...WESTERN SWITZERLAND AND WESTERN CARROLL
COUNTIES UNTIL 830 PM EST...

At 757 PM EST, radar indicated a strong thunderstorm near Madison,
moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Carrollton, Vevay, Pleasant, Fairview, Prestonville, Brooksburg,
Braytown, Center Square, Locust, Avonburg, Moorefield, Farmers
Retreat, Bear Branch, Friendship, East Enterprise, Cross Plains,
Allensville, Mount Sterling and Jacksonville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8526 3873 8524 3870 8522 3869 8520
      3891 8520 3891 8524 3903 8516 3886 8497
      3861 8522 3863 8523 3872 8533 3874 8533
TIME...MOT...LOC 0057Z 215DEG 42KT 3871 8531

KC
Special weather statement, Jan 22, 8:37 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
837 PM EST MON JAN 22 2018

OHZ042-051-060-061-230215-
Montgomery OH-Darke OH-Preble OH-Miami OH-
837 PM EST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PREBLE...
SOUTHEASTERN DARKE...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI
COUNTIES UNTIL 915 PM EST...

At 837 PM EST, radar indicated a strong thunderstorm near West
Alexandria, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Dayton, Huber Heights, Trotwood, Vandalia, Englewood, West Milton,
West Alexandria, Gratis, Clayton, Union, Brookville, New Lebanon,
Farmersville, Shiloh, Phillipsburg, Verona, Laura, Potsdam, Ludlow
Falls and Fort Mckinley.

This includes the following Interstates...
 I-70 in Ohio between mile markers 17 and 35.
 I-75 in Ohio between mile markers 60 and 64.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4006 8441 3988 8415 3959 8447 3959 8448
      3958 8448 3966 8459
TIME...MOT...LOC 0137Z 215DEG 49KT 3974 8447

KC
Special weather statement, Jan 22, 8:51 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
851 PM EST MON JAN 22 2018

OHZ043-044-051-052-061-230215-
Champaign OH-Montgomery OH-Logan OH-Shelby OH-Miami OH-
851 PM EST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHELBY...
NORTHWESTERN CHAMPAIGN...SOUTHWESTERN LOGAN...NORTH CENTRAL
MONTGOMERY AND MIAMI COUNTIES UNTIL 915 PM EST...

At 851 PM EST, radar indicated a strong thunderstorm near West
Milton, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

Locations impacted include...
Dayton, Huber Heights, Troy, Sidney, Piqua, Vandalia, Englewood, Tipp
City, West Milton, St. Paris, Pleasant Hill, Clayton, Union, Quincy,
Shiloh, Christiansburg, Fletcher, Port Jefferson, Casstown and Ludlow
Falls.

This includes the following Interstates...
 I-70 in Ohio between mile markers 30 and 34.
 I-75 in Ohio between mile markers 61 and 92.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4021 8381 4004 8399 4004 8404 3999 8404
      3980 8424 4003 8439 4040 8410
TIME...MOT...LOC 0151Z 216DEG 50KT 3992 8426

KC

The radar

The Cincinnati radar (KILN), 85 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
January 22, 8:53 PM EST to 8:55 PM EST
Where
Boone County, 1.07 mi W of Hebron
Measured
1 in hail
Reported by
Public
Coordinates
39.070, -84.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727846.